MAUDE Adverse Event Report: OLYMPUS WINTER & IBE GMBH TROCAR SPIKE, 11 X 60 MM, BLUNT; TROCAR SPIKES (THORACOSCOPY, LAPAROSCOPY)

OLYMPUS WINTER & IBE GMBH TROCAR SPIKE, 11 X 60 MM, BLUNT; TROCAR SPIKES (THORACOSCOPY, LAPAROSCOPY)
Model Number WA58365S
Medical Device Problem Codes Break (1069); Fracture (1260); Material Fragmentation (1261); Mechanical Problem (1384)
Health Effect - Clinical Codes No Code Available (3191); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/11/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The suspect medical device has not yet been returned to olympus for evaluation/investigation.Therefore, the exact cause of the patient's outcome and the reported phenomenon could not be determined and is being judged as unknown.However, if the suspect medical device is returned for evaluation/investigation or additional significant information becomes available, this report will be updated.
 
Event or Problem Description
Olympus was informed that during an unspecified thoracoscopy procedure, when inserting the trocar, the mandrel of the trocar spike broke and the rod slid along the trocar sleeve to protrude into the thorax.The surgeon managed to recover the metal rod but the operation/anesthesia was prolonged as a result.No further information was provided.
 
Additional Manufacturer Narrative
The suspect medical device was returned to the manufacturer for investigation.The investigation confirmed that the handle of the trocar spike is broken off.The cause of this damage is most likely wear and tear due to heavy use.The product is designed for 400 uses and reprocessing cycles, which have probably been exceeded.Therefore, this event/incident was attributed to use error.Furthermore, a material or quality problem can be excluded since a manufacturing and quality control review was performed for the affected lot number of the trocar without showing any abnormalities.The case will be closed from olympus side with no further actions but the reported event/incident will be recorded for trending and surveillance purposes.Furthermore, the user will be informed about the investigation results.

Brand Name
TROCAR SPIKE, 11 X 60 MM, BLUNT
Common Device Name
TROCAR SPIKES (THORACOSCOPY, LAPAROSCOPY)
Manufacturer (Section D)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg 22045
GM  22045
MDR Report Key11228549
Report Number9610773-2021-00055
Device Sequence Number3556746
Product Code GCJ
UDI-Device Identifier04042761030779
UDI-Public04042761030779
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K923982
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup
Report Date (Section B) 03/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberWA58365S
Device Catalogue NumberWA58365S
Device Lot Number112W
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/29/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 01/18/2021
Supplement Date Received by Manufacturer03/11/2021
Initial Report FDA Received Date01/26/2021
Supplement Report FDA Received Date03/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age37 YR